The hair loss drug Propecia may cause sexual side effects in men who take the drug, recent findings suggest. A review of existing studies uncovered links between finasteride, the active ingredient in Propecia, and sexual problems such as erectile dysfunction, ejaculatory problems and loss of libido. In some cases, symptoms of sexual dysfunction lasted even after the patient stopped taking the medication. In light of these discoveries, the FDA has announced a label change for the Merck & Co. drug which warns of sexual side effects that may continue after the treatments are stopped.
The decision to revise the Propecia label comes after numerous reports to the FDA and Merck & Co. about sexual dysfunction that persisted months after patients stopped taking the drug. The new label for Propecia warns that some men have experienced problems with orgasm, problems with ejaculation and decreased libido for up to 3 months after stopping treatment. The label also notes that there have also been reports of infertility in those taking the drug, however these problems disappeared once the patient stopped treatment.
To date, several Propecia lawsuits have already been filed by men suffering sexual side effects and mental impairment for months after stopping treatment. These lawsuits allege that Merck & Co. failed to properly warn of the drug’s side effects and seek compensation for damages including, but not limited to, medical bills and emotional distress.